Texas, 2022

High Wind in Texas, December 12, 2022

December 12, 2022 · NWS MAF · 2 events in 2 counties and zones

A closed upper-low located west of the southern Great Plains resulted in westerly high winds across the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A closed upper-low located west of the southern Great Plains resulted in westerly high winds across the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 12, 2:06 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Dec 12, 2:06 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
206 PM CST Mon Dec 12 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 149 PM CST Mon Dec 12 2022

After days of stratus and fog over the lowlands, the boundary layer
is finally scouring out as surface flow veers to south and southwest
and increases.  This is in response to leeside troughing over the
Front Range, which in turn is in response to a massive upper trough
digging ESE into the central Rockies.  This has resulted in
southwest flow aloft over West Texas and Southeast New Mexico. While
KGDP remains out of service, WV imagery shows mtn waves developing
out west, which agrees w/the latest NAM12 cross sections.   Latest
model data and the slow progression of the trough suggest high winds
likely through Tuesday night at least, including advisory conditions
eastern Culberson County.  This downslope activity and abundant
insolation this afternoon have already yielded the warmest day
through at least next Monday, and it's all downhill from here.

Over the higher terrain out west, surface winds will veer over the
next few hours to westerly, sharpening up a dryline in the east.
Thunderstorms are expected to initiate over the Western Low Rolling
Plains mid-evening, and develop into the northeast Permian Basin
before moving east after 06Z.  While parameters look more favorable
for severe wx to the north-northeast, damaging winds and even an
isolated tornado can't be written off down here before the
convection exits the area.  Unfortunately, a Pac front will bring in
colder, drier air overnight, resulting in overnight lows
considerably colder than last night's, even if still above normal.

Tuesday will be blustery and cold, with afternoon highs only warming
to around normal.  BLDU is expected, as well.  Tuesday night, winds
will relax a bit, and mostly clear skies will promote efficient
radiational cooling.  Overnight lows will remain above normal most
locations, but a hard freeze is anticipated from the Davis to the
Guadalupe Mountains, as well as northern Eddy and Lea Counties.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 149 PM CST Mon Dec 12 2022

Breezy conditions on Wednesday begin the extended with the
Guadalupe, Delaware, and Davis mountains seeing sustained winds into
the 20s to 30s. For now, no wind products to be issued, but this may
be revisited as this time frame moves into the short term window.
Winds decrease heading into Wednesday night and stay lighter through
the week. Cooler and drier will be the story for the region into
this weekend. Each morning, lows across the area will be near or
below average in the upper 20s in SE NM and higher elevations with
low 30s for the rest of the forecast area. Average high at Midland
Intl is around 60F for mid-December, but highs for the middle and
end of the week will sit in the low to mid 50s for most. The weekend
stays cold as a backdoor front reinforces the chill.

&&

.AVIATION...
(18Z TAFS)
Issued at 1106 AM CST Mon Dec 12 2022

After days of being socked in in stratus and fog, terminals are
finally set to scatter out to VFR. Expect VFR conditions
everywhere by around 21Z this afternoon as trends continue and
S-SW surface flow increases in response to a large trough over the
western CONUS. Latest models suggest MVFR stratus will attempt to
redevelop KMAF this evening, but surface winds veering to west
will nix that in short order. Winds all terminals will veer to
west and become gusty under a few high clouds by the end of the
forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               44  59  35  55 /  30   0   0   0
Carlsbad                 37  54  31  55 /   0   0   0   0
Dryden                   46  66  38  61 /   0   0   0   0
Fort Stockton            41  58  36  56 /   0   0   0   0
Guadalupe Pass           31  45  26  44 /  10   0   0   0
Hobbs                    35  53  29  51 /   0   0   0   0
Marfa                    30  52  24  50 /   0   0   0   0
Midland Intl Airport     43  58  34  55 /  10   0   0   0
Odessa                   42  57  33  55 /  10   0   0   0
Wink                     41  57  31  56 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 4 AM CST /3 AM MST/ Wednesday for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Wind Advisory until 4 AM CST Wednesday for Eastern Culberson
     County.

NM...High Wind Warning until 3 AM MST Wednesday for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...44
LONG TERM....93
AVIATION...44
Hazardous weather outlook, Dec 12, 2:50 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
250 PM CST Mon Dec 12 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-132100-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
250 PM CST Mon Dec 12 2022 /150 PM MST Mon Dec 12 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains.

A Wind Advisory is in effect for eastern Culberson County.

There is a marginal risk of severe storms tonight, mainly over the
Western Low Rolling Plains.  Any severe storms that do develop will
be accompanied by damaging winds and possibly an isolated tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A High Wind Warning is in effect through Tuesday night for the
Guadalupe and Delaware Mountains.

A Wind Advisory is in effect through Tuesday night for eastern
Culberson County.

High winds are possible Wednesday in the Guadalupe, Delaware, and
Davis Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
December 12, 5:13 PM CST to 5:52 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
December 12, 5:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072237, 1072236.